Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 134, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 1, 2012, 8:30 PM EDT for 5 counties in South Carolina. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 8:30 PM EDT (00:30 UTC)
- Expired
- Jul 1, 2012, 9:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 17 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 8:36 PM EDT | TSTM WND DMG | Chapin, SC | TREES DOWN ALONG I-26 NEAR MILE MARKERS 98 AND 99. |
| Jul 1, 8:39 PM EDT | TSTM WND DMG | Chapin, SC | TREES DOWN ON ST PETER CHURCH ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 2:01 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4208 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
088
WUUS52 KCAE 020030
SVRCAE
SCC017-039-063-071-079-020100-
/O.NEW.KCAE.SV.W.0134.120702T0030Z-120702T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
830 PM EDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 900 PM EDT
* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES EAST OF NEWBERRY TO NEAR IRMO AND NORTH
COLUMBIA...AND MOVING SOUTH AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FIVE POINTS...WEST
COLUMBIA...ST. ANDREWS...SPRINGDALE...SOUTH CONGAREE...RED BANK...
PINE RIDGE...OAK GROVE...LEXINGTON...IRMO...GASTON...FOREST
ACRES...COLUMBIA AND CAYCE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3443 8158 3441 8123 3408 8098 3380 8084
3373 8102 3369 8127
TIME...MOT...LOC 0030Z 340DEG 20KT 3431 8143 3423 8115
3406 8100
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:10 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 1, 8:10 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 810 PM EDT SUN JUL 1 2012 .SYNOPSIS... A STRONG UPPER-LEVEL RIDGE OVER THE REGION WILL WEAKEN AND SHIFT TO OUR WEST MONDAY AND TUESDAY. A SLIGHT DECREASE IN TEMPERATURE WILL OCCUR AS THE UPPER SYSTEM WEAKENS. THUNDERSTORMS MAINLY ASSOCIATED WITH STRONG HEATING WILL BE WIDELY SCATTERED MAINLY DURING THE AFTERNOONS AND EVENINGS. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... STRONG HEATING AND CONVERGENCE INTO THE LEE-SIDE TROUGH WAS HELPING TO SUPPORT SCATTERED THUNDERSTORMS. STRONG INSTABILITY LINGERING DURING THE EVENING MAY SUPPORT A FEW ADDITIONAL SEVERE THUNDERSTORMS WITH DAMAGING WIND AND HAIL. THE THREAT SHOULD DIMINISH OVERNIGHT BECAUSE OF DIURNAL COOLING. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/... CONTINUED HOT AND HUMID CONDITIONS EXPECTED EARLY THIS WEEK ALTHOUGH THE TEMPERATURES WILL BE SLIGHTLY COOLER EACH DAY MOVING THROUGH THE WEEK. UPPER RIDGE WILL RETROGRADE TO THE WEST MONDAY THROUGH WEDNESDAY WITH NORTHWEST FLOW ALOFT. PRECIPITABLE WATER VALUES WILL REMAIN HIGH ABOVE 1.5 INCHES AND INCREASE TO NEAR 2 INCHES BY LATE MONDAY. SEVERAL PIECES OF ENERGY MOVING THROUGH THE NORTHWEST FLOW WILL INCREASE THE LIKELIHOOD OF CONVECTION MOVING INTO THE AREA RIDING ALONG THE PERIPHERY OF THE UPPER RIDGE. FORECAST SOUNDINGS AGAIN SHOW STRONG TO EXTREME INSTABILITY ASSOCIATED WITH AN ANOMALOUS ELEVATED MIXED LAYER EAST OF THE MOUNTAINS AND WILL SUPPORT STRONG TO SEVERE STORMS DURING THIS PERIOD. SPC HAS THE AREA OUTLOOKED MONDAY AND LIKELY WILL BE FOR TUESDAY. HAVE INCREASED POPS FOR THE AFTERNOON AND EVENING HOURS MONDAY AND TUESDAY TO HIGHER CHANCE. MAX TEMPERATURES SHOULD BE 100 TO 104 MONDAY AND UPPER 90S TUE/WED WHILE OVERNIGHT LOWS WILL BE IN THE 70S. && .LONG TERM /THURSDAY THROUGH SUNDAY/... A MORE UNSETTLED WEATHER PATTERN EXPECTED DURING THE EXTENDED PERIOD BUT CONTINUED ABOVE NORMAL TEMPERATURES. MEDIUM RANGE GUIDANCE IS COMING INTO REASONABLE AGREEMENT IN SHOWING A LARGE AMPLIFYING UPPER RIDGE OVER THE CENTRAL PART OF THE COUNTRY AND SOUTHERN CANADA ON WEDNESDAY...RESULTING IN A DOWNSTREAM TROUGH ALONG THE EAST COAST. THURSDAY THROUGH SATURDAY...THE UPPER RIDGE BUILDS ACROSS THE NORTHERN TIER STATES INTO THE NORTHEAST AND MID ATLANTIC WHILE A WEAK UPPER TROUGH REMAINS STATIONARY ALONG THE CAROLINAS INTO THE GULF COAST STATES. PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING FROM AROUND 1.75 INCHES ON WEDNESDAY TO AROUND OR EXCEEDING 2 INCHES BY SATURDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT WEDNESDAY INTO THURSDAY PLAN TO INCREASE POPS THESE DAYS TO HIGHER CHANCE WHILE CONTINUING A DIURNAL TREND OF POPS FRIDAY AND SATURDAY. TEMPERATURES THROUGH THE EXTENDED WILL GENERALLY REMAIN ABOVE NORMAL AND COOL SLIGHTLY THROUGH THE END OF THE WEEK. MAX TEMPERATURES IN THE MID TO UPPER 90S WED/THUR FALLING BACK TO THE LOWER TO MID 90S BY FRI/SAT. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS EVENING IN A MOIST AND VERY UNSTABLE ATMOSPHERE. UPPER RIDGING WILL LIMIT COVERAGE. THUNDERSTORMS WERE NOT INCLUDED IN THE TERMINAL FORECASTS BECAUSE OF TIMING UNCERTAINTY. STRONG WINDS AND HAIL MAY OCCUR WITH ANY THUNDERSTORMS. EXPECT MVFR VISIBILITIES IN FOG OR HAZE DURING THE EARLY MORNING HOURS. EXTENDED AVIATION OUTLOOK...EXPECT ISOLATED TO SCATTERED DIURNAL THUNDERSTORMS AS WELL AS AREAS OF LATE NIGHT AND EARLY MORNING FOG/HAZE THROUGH FRIDAY. && .CLIMATE... RECORD HIGHS FOR COLUMBIA SUN JULY 1ST....103 IN 1970 MON JULY 2ND....103 IN 1970 TUE JULY 3RD....103 IN 1970 ALL-TIME RECORD HIGH FOR COLUMBIA IS NOW 109 DEGREES (NEW RECORD AS OF JUNE 29TH AND TIED ON JUNE 30TH)... RECORD HIGHS FOR AUGUSTA SUN JULY 1ST....102 IN 1990 MON JULY 2ND....101 IN 1945 AND 1931 TUE JULY 3RD....103 IN 1931 ALL-TIME RECORD HIGH FOR AUGUSTA IS 108 DEGREES... && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 1, 8:06 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 806 PM EDT SUN JUL 1 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 806 PM EDT SUN JUL 1 2012 ...SEVERE THUNDERSTORM WATCH 445 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE OPPRESSIVE HEAT WILL CONTINUE MONDAY WITH HIGH TEMPERATURES OVER 100 DEGREES. AFTERNOON HEAT INDEX VALUES WILL BE AROUND 110 AND ANOTHER HEAT ADVISORY MAY BE NEEDED FOR MONDAY. TUESDAY THROUGH SATURDAY WILL NOT BE AS HOT WITH HIGH TEMPERATURES FINALLY DROPPING TO THE UPPER 90S. AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE BELOW THE 110 THRESHOLD FOR A HEAT ADVISORY TUESDAY THROUGH THURSDAY. AGAIN BECAUSE OF THE HEAT MONDAY...THERE IS A POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 1, 7:16 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
716 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG 4 W COPE 33.39N 81.07W
07/01/2012 ORANGEBURG SC LAW ENFORCEMENT
DISPATCH REPORTS TREES DOWN IN WESTERN ORANGEBURG COUNTY
&&
HCLocal storm report, Jul 1, 7:28 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG BAMBERG 33.30N 81.03W
07/01/2012 BAMBERG SC LAW ENFORCEMENT
SHERIFF REPORTS TREES AND POWERLINES DOWN ACROSS NORTHERN
PORTIONS OF THE COUNTY.
&&
HCLocal storm report, Jul 1, 7:53 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
753 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG COPE 33.38N 81.01W
07/01/2012 ORANGEBURG SC PUBLIC
NUMEROUS REPORTS OF TREES DOWN AND POWER OUTAGES IN AND
AROUND COPE.
&&
MJPLocal storm report, Jul 1, 7:55 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
755 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG PAGELAND 34.77N 80.39W
07/01/2012 CHESTERFIELD SC AMATEUR RADIO
SKYWARN SPOTTER REPORTS TREES DOWN IN PAGELAND.
&&
HCLocal storm report, Jul 1, 7:57 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
757 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL OLAR 33.18N 81.19W
07/01/2012 E1.75 INCH BAMBERG SC PUBLIC
PUBLIC REPORTED GOLF BALL SIZE HAIL IN THE OLAR AREA.
&&
HCSpecial weather statement, Jul 1, 8:04 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
804 PM EDT SUN JUL 1 2012
SCZ021-022-028-020100-
FAIRFIELD-KERSHAW-RICHLAND-
804 PM EDT SUN JUL 1 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...KERSHAW
AND RICHLAND COUNTIES THROUGH 900 PM EDT...
AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...16 MILES NORTHWEST OF WINNSBORO...MOVING
SOUTHEAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...DENTSVILLE...WINNSBORO AND WOODFIELDS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
MOTHBALL SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3455 8089 3452 8088 3448 8090 3446 8088
3447 8085 3408 8063 3407 8063 3404 8109
3457 8140 3457 8115
TIME...MOT...LOC 0004Z 320DEG 28KT 3453 8123
SJNThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:04 PM EDT | Special Weather Statement | CAE | Fairfield | 56 min |
| Jul 1, 8:12 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 48 min |
| Jul 1, 9:24 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 51 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.